While most people associate drug overdoses with intentional drug abuse, common over-the-counter drugs can still pose a risk when mixed with other substances. This includes combinations such as Benadryl and alcohol.
What is Benadryl?
Benadryl (Diphenhydramine) is an antihistamine medication used to treat mild allergies caused by insect bites, poisonous plants (such as poison oak and ivy), pollen, and some allergic reactions to animals.
It is an over-the-counter medicine (OTC). This means that it does not require a prescription and people don’t generally think of it as a dangerous drug. There have been some cases of teens abusing Benadryl in order to experience its sedative effects.
However, there is no evidence suggesting it is an addictive drug. The danger with Benadryl and other common OTC drugs is that sometimes people forget that they have taken them and proceed to consume other substances.
Benadryl is a central nervous system (CNS) depressant, much like alcohol. CNS depressants slow down critical brain and nerve function. This depressive effect can be heightened when mixed with other depressants.
Most of the time, people do not set out to mix Benadryl and alcohol. Rather, they don’t know the combination can be dangerous or simply forget they took it before drinking. Diphenhydramine’s half-life is 3.4 to 9.2 hours.
In other words, if you take 10mg of Benadryl, it will take at least 3.4 hours for that amount to reduce to 5mg in your body.
Alcohol and Benadryl: What Are the Risks?
Unintentionally mixing of two or more drugs can cause overdoses, especially if one of them is alcohol. When people take them together intentionally, it is called polysubstance abuse.
The danger with Benadryl and other similar OTC drugs is that their half-lives are quite long. It can be easy to take an appropriate dose of Benadryl and forget about it later in the day when consuming alcoholic beverages.
If the Benadryl and alcohol overpower the nervous system, experiencing an overdose is possible.
Diphenhydramine Side Effects
Antihistamines such as diphenhydramine have side effects that can become stronger when combined with alcohol. In general, mixing two or more drugs will enhance their negative effects. Some of Benadryl’s side effects include:
- Stomach aches
- Blurred vision
- Dry mouth
Alcohol consumption poses an additional risk to people taking Benadryl. Some medications contain alcohol and should not be taken with antihistamines. These include laxatives and cough syrups.
While mixing the two medications will not necessarily lead to overdose, it will likely cause intense discomfort and make the user feel as if they were drunk. Further, operating machinery or vehicles while mixing Benadryl with alcohol or another drug containing alcohol can lead to heavy impairment and could result in serious injury or death.
Benadryl for Sleep
Some people intentionally take Benadryl to help them fall asleep. This is due to the drowsiness the drug can cause, though doctors do not generally recommend it.
While it is sometimes prescribed as a sleep aid, you should never take it for sleep without consulting a doctor or medical professional first. If you have trouble sleeping, it is best to consult a doctor who can then advise or prescribe the proper medication for
Benadryl and Alcohol FAQ’s
Can you die when taking Benadryl and alcohol?
While mixing Benadryl and alcohol can lead to heavy sedation and an impared mental state, it is unlikely you will experience a fatal overdose from the mixture alone. The real risk lies in activities you might perform while impaired. Driving after taking Benadryl is never a good idea. When it is mixed with any amount of alcohol, it can pose serious driving risks.
How long does Benadryl stay in your system?
Benadryl’s half life is 3 to 9 hours. This means the drug will typically leave the system within 24-48 hours. However, improper liver or kidney function can increase this window.
There are no Benadryl drug tests, and employers will not look for it when testing for other substances. However, this does not mean it won’t be harmful to your health when not taken as directed.
Can a Benadryl and alcohol overdose cause shaking hands?
Alcohol consumption can cause an uncontrollable shaking, though this is not a common side effect. However, different people experience different reactions with Benadryl and alcohol, and all medications should be supervised when possible.
Uncontrollable shaking can also mean an overdose, in which case you should seek medical attention immediately. An overdose commonly occurs when drug stimuli overwhelm the CNS, leading to critical organ failure.
Since Benadryl and alcohol are both CNS depressants, it is possible to mix the two and experience an overdose at high enough levels. Some signs of an overdose include:
- Rapid heartbeat
- Difficulty breathing
- Breath cessation
- Blue fingers or lips
Addiction can take many forms and may not be easy to recognize at first. If you are consistently taking Benadryl or alcohol in large quantities to self-medicate for any reason, it may be time to seek help.
Getting professional help can ensure that you are addressing the root causes and not just managing symptoms. If you or a loved one is struggling with any form of addiction, please contact us today so that we can help you on your journey to recovery.